Approximation schemes for geometric coverage problems

Steven Chaplick, Minati De, Alexander Ravsky, Joachim Spoerhase

Research output: Contribution to journalConference articleScientificpeer-review

2 Citations (Scopus)
12 Downloads (Pure)

Abstract

In their seminal work, Mustafa and Ray [30] showed that a wide class of geometric set cover (SC) problems admit a PTAS via local search - this is one of the most general approaches known for such problems. Their result applies if a naturally defined "exchange graph" for two feasible solutions is planar and is based on subdividing this graph via a planar separator theorem due to Frederickson [17]. Obtaining similar results for the related maximum coverage problem (MC) seems non-trivial due to the hard cardinality constraint. In fact, while Badanidiyuru, Kleinberg, and Lee [4] have shown (via a different analysis) that local search yields a PTAS for two-dimensional real halfspaces, they only conjectured that the same holds true for dimension three. Interestingly, at this point it was already known that local search provides a PTAS for the corresponding set cover case and this followed directly from the approach of Mustafa and Ray. In this work we provide a way to address the above-mentioned issue. First, we propose a color-balanced version of the planar separator theorem. The resulting subdivision approximates locally in each part the global distribution of the colors. Second, we show how this roughly balanced subdivision can be employed in a more careful analysis to strictly obey the hard cardinality constraint. More specifically, we obtain a PTAS for any "planarizable" instance of MC and thus essentially for all cases where the corresponding SC instance can be tackled via the approach of Mustafa and Ray. As a corollary, we confirm the conjecture of Badanidiyuru, Kleinberg, and Lee [4] regarding real halfspaces in dimension three. We feel that our ideas could also be helpful in other geometric settings involving a cardinality constraint.

Original languageEnglish
Pages (from-to)1-15
JournalLeibniz international proceedings in informatics
Volume112
DOIs
Publication statusPublished - 1 Aug 2018
MoE publication typeA4 Article in a conference publication
EventEuropean Symposia on Algorithms - Helsinki, Finland
Duration: 20 Aug 201822 Aug 2018
Conference number: 26

Keywords

  • Approximation scheme
  • Balanced separators
  • Geometric approximation algorithms
  • Local search
  • Maximum coverage

Fingerprint Dive into the research topics of 'Approximation schemes for geometric coverage problems'. Together they form a unique fingerprint.

Cite this